Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 67, NWS Birmingham, AL

March 27, 2009Montgomery County, Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 27, 2009, 6:37 AM CDT for Montgomery County, Pike County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2009, 6:37 AM CDT (11:37 UTC)
Expired
Mar 27, 2009, 7:15 AM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Montgomery County, AL, Pike County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 271137
SVRBMX
ALC101-109-271215-
/O.NEW.KBMX.SV.W.0067.090327T1137Z-090327T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 AM CDT FRI MAR 27 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF MEADVILLE...
  WESTERN PIKE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...TROY...GOSHEN...

* UNTIL 715 AM CDT

* AT 636 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF ANSLEY...OR 9
  MILES NORTH OF LUVERNE...AND MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NAFTEL...TROY UNIVERSITY...STRATA...TROY MUNICIPAL AIRPORT...
  GRADY...RAMER...DUBLIN...SPRAGUE AND PINE LEVEL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3179 8615 3179 8619 3180 8621 3190 8618
      3196 8619 3197 8630 3205 8630 3206 8636
      3217 8632 3210 8605 3193 8590 3163 8592
      3163 8614
TIME...MOT...LOC 1137Z 219DEG 21KT 3185 8626

$$
2 follow-up statements
000 
WWUS54 KBMX 271145
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 AM CDT FRI MAR 27 2009

ALC101-109-271215-
/O.CON.KBMX.SV.W.0067.000000T0000Z-090327T1215Z/
PIKE AL-MONTGOMERY AL-
645 AM CDT FRI MAR 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR SOUTHERN MONTGOMERY AND WESTERN PIKE COUNTIES...

AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM STRATA TO HENDERSON...OR ALONG A LINE EXTENDING FROM 9
MILES WEST OF MEADVILLE TO 6 MILES SOUTH OF GOSHEN...MOVING NORTHEAST
AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SPRAGUE...GRADY...RAMER...TROY UNIVERSITY...PINE 
LEVEL...ORION...MOSSY GROVE AND CURRYS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3179 8615 3179 8619 3180 8621 3190 8618
      3196 8619 3197 8630 3205 8630 3206 8636
      3217 8632 3210 8605 3193 8590 3163 8592
      3163 8614
TIME...MOT...LOC 1145Z 226DEG 22KT 3208 8630 3164 8613

$$
000 
WWUS54 KBMX 271203
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 AM CDT FRI MAR 27 2009

ALC101-109-271215-
/O.CON.KBMX.SV.W.0067.000000T0000Z-090327T1215Z/
PIKE AL-MONTGOMERY AL-
703 AM CDT FRI MAR 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR SOUTHEASTERN MONTGOMERY AND WESTERN PIKE COUNTIES...

AT 701 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MEADVILLE TO MOSSY GROVE...OR
ALONG A LINE EXTENDING FROM MEADVILLE TO 7 MILES SOUTH OF TROY...
MOVING NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TROY
MUNICIPAL AIRPORT...CURRYS...TROY UNIVERSITY...PINE LEVEL AND ORION

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3167 8600 3179 8610 3196 8619 3212 8624
      3210 8605 3193 8590 3163 8592
TIME...MOT...LOC 1203Z 226DEG 22KT 3209 8617 3172 8598

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:25 AM CDT, 12 minutes earlier.

Area forecast discussion, Mar 27, 6:25 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 AM CDT FRI MAR 27 2009

.UPDATE...FOR 12Z AVIATION.

&&

.DISCUSSION...

SHOWERS AND THUNDERSTORMS SPREADING NORTHWARD ACROSS THE AREA THIS
MORNING IN ASSOCIATION WITH AN IMPULSE/LLJ TRACKING EASTWARD ALONG
THE GULF COAST. THIS ACTIVITY WILL CONTINUE TO PUSH NORTHEAST
THROUGH THE EARLY MORNING HOURS...AND PUSH EAST OF CENTRAL ALABAMA
BY MIDDAY. WARM FRONTAL BOUNDARY HAS PUSHED NORTH OF THE AREA AS
DEWPOINTS ARE NOW IN THE LOWER 60S AT MOST LOCATIONS. A STRONGER
SYSTEM WHICH WILL BRING THE CHANCE OF STRONG TO SEVERE THUNDERSTORMS
TO THE AREA LATE TONIGHT AND SATURDAY WILL ROTATE OUT OF THE FOUR
CORNERS REGION THIS MORNING AND CROSS THE SOUTHERN PLAINS. AS THE
SYSTEM HEADS NORTHEAST TOWARD THE GREAT LAKES...A COLD FRONT WILL
PUSH THROUGH CENTRAL ALABAMA SATURDAY.

AHEAD OF THIS SYSTEM...EXPECT A SURGE OF MOISTURE /ANOTHER WARM
FRONT/ LATE THIS AFTERNOON AS SOUTHERLY FLOW INCREASES...WITH MOST
SHOWER AND THUNDERSTORM DEVELOPMENT HOLDING OFF TIL EARLY EVENING.
AIRMASS RECOVERY AND TIMING OF THE NEXT MOISTURE SURGE NORTHWARD
WILL DICTATE IF ANY STORMS DEVELOPMENT THIS AFTERNOON. WILL LEAVE
CHANCE POPS IN...AS DEWPOINTS WILL REMAIN IN THE 60S AND ANY BREAKS
IN THE CLOUDS COULD SPARK ISOLATED TO SCATTERED DEVELOPMENT.

AHEAD OF THE STORM SYSTEM TONIGHT...EXPECT CELLS TO DEVELOP IN
VICINITY OF THE WARM FRONT ACROSS CENTRAL ALABAMA AND AREAS TO OUR
WEST. INSTABILITIES WILL BE HIGH ENOUGH FOR THESE CELLS TO BECOME
STRONG TO SEVERE QUICKLY. THIS ACTIVITY WILL EVENTUALLY CONSOLIDATE
INTO MORE OF A LINEAR STRUCTURE AS IT PUSHES EASTWARD WITH AN
EXPANDING LLJ. ALONG THE ACTUAL FRONTAL BOUNDARY...EXPECT ANOTHER
LINE OF SHOWERS AND THUNDERSTORMS. ALL MODES OF SEVERE WEATHER WILL
BE POSSIBLE TONIGHT AND SATURDAY.

RAIN CHANCES WILL BE COMING TO AN END BY MIDDAY SATURDAY AS THE
SYSTEM PULLS TO THE NORTHEAST. COOLER AND DRIER AIR WILL FILTER IN
BEHIND THE SYSTEM...EXPECT SLIGHTLY BELOW NORMAL TEMPERATURES FOR
SUNDAY...BEFORE SOUTHERLY FLOW RETURNS MONDAY. THE CHANCE OF RAIN
RETURNS TUESDAY AND THURSDAY AS STORM SYSTEMS MOVE ACROSS THE
REGION.

14

&&

.AVIATION...12Z TAF DISCUSSION.

A FAIRLY LARGE RAIN SHIELD COVERING MOST OF CENTRAL ALABAMA AT 12Z
WILL BEGIN TO DISSIPATE AND MOVE OFF TO THE EAST THROUGH THE MORNING
HOURS.  MAINLY IFR CONDITIONS WILL PREVAIL...ALONG WITH A SHORT
LIVED LIFR AROUND TOI BETWEEN 12-13Z AS A LINE OF +TS MOVES THROUGH
THE REGION.

LOOK FOR CONDITIONS TO IMPROVE THROUGHOUT THE MORNING...FROM WEST TO
EAST...WITH THE LIKELIHOOD THAT EVERYONE SHOULD SEE VFR CONDITIONS
FOR A COUPLE OF HOURS THIS AFTERNOON...BUT THIS WILL NOT LAST LONG
AS CONDITIONS WILL DETERIORATE AGAIN FRIDAY EVENING.  ONE FINAL LOW
PRESSURE SYSTEM IS PROGGED TO MOVE ACROSS ALABAMA BEGINNING AROUND
MIDNIGHT AND WILL SLOWLY TREK ACROSS THE STATE WITH A GOOD CHANCE OF
SEVERE WEATHER EVERYWHERE ON SATURDAY.

27

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  54  70  41  57 /  70  60  80  20  10
ANNISTON    70  58  71  43  59 /  70  70  90  20  10
BIRMINGHAM  70  60  70  43  57 /  60  80  80  20  10
TUSCALOOSA  74  62  69  44  61 /  50  80  70  20  10
CALERA      70  61  69  43  59 /  70  80  80  20  10
AUBURN      67  59  72  44  60 /  90  60  80  20  10
MONTGOMERY  73  64  71  47  63 /  80  80  80  20  10
TROY        72  63  71  47  64 /  90  80  80  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM FOR AUTAUGA...
BIBB...CHILTON...COOSA...DALLAS...ELMORE...LOWNDES...
MONTGOMERY...PERRY...SHELBY...CHAMBERS...LEE...MACON...
RUSSELL...TALLAPOOSA...BARBOUR...BULLOCK AND PIKE...
GREENE...HALE...MARENGO AND SUMTER COUNTIES.

&&
Hazardous weather outlook, Mar 27, 5:30 AM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CDT FRI MAR 27 2009

ALZ011>015-017>050-281130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
530 AM CDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THE FIRST ROUND OF POTENTIALLY SEVERE WEATHER WILL BE A CARRY OVER
FROM THURSDAY NIGHT...AND WILL BE SHORT LIVED. THIS CONVECTIVE
WEATHER IS EXPECTED TO BE EAST OF THE AREA BY NOON. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE GENERALLY ALONG AND SOUTH OF INTERSTATE 20
THROUGH NOON. A SMALL THREAT OF ISOLATED TORNADOES AND DAMAGING WINDS
EXIST IN FAR SOUTHEASTERN PARTS OF CENTRAL ALABAMA. THIS INCLUDES THE
CITIES OF TROY...UNION SPRINGS...EUFAULA...AND PHENIX CITY. THIS
THREAT WILL END BY AROUND 9 AM AS THE STRONGER ACTIVITY PUSHES
EASTWARD AND OUT OF THE AREA.

ALTHOUGH SOME ISOLATED SEVERE STORMS ARE POSSIBLE BY LATE THIS
AFTERNOON...THE NEXT ROUND OF POTENTIALLY SEVERE WEATHER WILL START
GENERALLY AFTER 10 PM TONIGHT AND LAST THE THROUGH THE REMAINDER
NIGHT. ALL FACETS OF SEVERE WEATHER WILL BE POSSIBLE...INCLUDING
TORNADOES...DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.
THE SEVERE WEATHER SCENARIO REMAINS QUITE COMPLEX. DO NOT CONCENTRATE
ON THE TIMING...HAVE YOUR SEVERE WEATHER PLANS READY TO GO...AND TAKE
ACTION IF WATCHES OR WARNINGS ARE ISSUED TONIGHT. THIS WEATHER
SCENARIO HAS THE POTENTIAL TO BECOME QUITE DANGEROUS.

HAVE YOUR NOAA WEATHER RADIO ON ALERT OR MONITOR TELEVISION AND RADIO
REPORTS IN CASE SEVERE OR FLASH FLOOD WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF CENTRAL ALABAMA
THROUGH SATURDAY AFTERNOON. ALL FACETS OF SEVERE WEATHER WILL BE
POSSIBLE...INCLUDING TORNADOES...DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL. THIS WEATHER SCENARIO HAS THE POTENTIAL TO
BECOME QUITE DANGEROUS. SEVERE STORMS WILL BE POSSIBLE ALONG AND
AHEAD OF AN APPROACHING COLD FRONT. THE FRONT SHOULD PUSH THROUGH
CENTRAL ALABAMA BY LATE SATURDAY AFTERNOON...BRINGING THE SEVERE
THREAT TO AN END.

SEVERAL LOCATIONS HAVE RECEIVED 2 TO 4 INCHES OF RAINFALL THE PAST
FEW DAYS. AN ADDITIONAL 2 TO 4 INCHES WILL BE POSSIBLE THROUGH
SATURDAY...GIVING CENTRAL ALABAMA A TOTAL RAINFALL FROM WEDNESDAY
THROUGH SATURDAY OF 4 TO 8 INCHES..WITH ISOLATED HIGHER TOTALS. DUE
TO THE LARGE RAINFALL TOTALS...SOME RIVERS WILL EXPERIENCE FLOODING
BY SATURDAY WHICH MAY LAST THROUGH MONDAY.

A FEW STRONG STORMS ARE POSSIBLE ON THURSDAY. THE STORM TRACK
REMAINS QUITE ACTIVE AND ANOTHER SYSTEM WILL IMPACT CENTRAL ALABAMA
BY THURSDAY. UNCERTAINTY IN THE TIMING AND AVAILABLE INSTABILITY
EXIST...SO STAY TUNED TO LATER FORECAST AS DETAILS BECOME CLEARER.

MAKE SURE THAT YOUR SEVERE WEATHER PLANS ARE IN PLACE AND BE READY
TO TAKE ACTION IF WARNINGS ARE ISSUED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY THROUGH SATURDAY.

75/LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 10:36 PM CDTAreal Flood AdvisoryBMXMarengo4 hr
Mar 26, 11:41 PM CDTAreal Flood AdvisoryBMXAutauga, Dallas, Lowndes, Perry4 hr
Mar 27, 1:51 AM CDTFlash Flood WatchBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 16 more9 hr
Mar 27, 2:42 AM CDTAreal Flood AdvisoryBMXMarengo3 hr
Mar 27, 3:51 AM CDTAreal Flood AdvisoryBMXAutauga, Dallas, Greene, Hale, Lowndes, Marengo and 2 more3 hr
Mar 27, 6:58 AM CDTSevere Thunderstorm WarningBMXBarbour, Pike32 min
Mar 27, 7:24 AM CDTSevere Thunderstorm WarningBMXBarbour20 min
Mar 27, 7:31 AM CDTAreal Flood WarningBMXAutauga, Dallas, Greene, Hale, Lowndes, Marengo and 1 more4 hr
Mar 27, 7:43 AM CDTAreal Flood AdvisoryBMXBarbour, Bibb, Bullock, Chambers, Chilton, Coosa and 8 more3 hr
Mar 27, 8:13 AM CDTRiver Flood WarningBMXMontgomery3 days
Mar 27, 2:41 PM CDTFlash Flood WatchBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 15 more17 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.